Alert archive / Florida / Special Weather Statements in 2023

Special Weather Statement, NWS Melbourne, FL

October 12, 2023Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Oct 12, 2023, 4:12 PM EDT for Brevard County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2023, 4:12 PM EDT (20:12 UTC)
Expired
Oct 12, 2023, 4:45 PM EDT
In force
33 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
50

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 22 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 4:43 PM EDTTSTM WND GST 39Patrick Sfb, FLThe AWOS at Patrick SFB (KCOF) measured a 39 mph/34 kt wind gust from out of the west.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS82 KMLB 122012
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
412 PM EDT Thu Oct 12 2023
 
FLZ053-347-447-547-647-747-122045-
Southern Brevard Barrier Islands FL-Osceola FL-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
412 PM EDT Thu Oct 12 2023

...A strong thunderstorm will impact portions of southern Brevard and
northeastern Osceola Counties through 445 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Holopaw, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa, and Cocoa Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2782 8113 2830 8112 2835 8100 2835 8087
      2839 8089 2841 8082 2842 8082 2854 8052
      2846 8049 2839 8057 2819 8056 2795 8046
TIME...MOT...LOC 2012Z 239DEG 41KT 2806 8095 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Tollefsen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:59 PM EDT, 13 minutes earlier.

Area forecast discussion, Oct 12, 3:59 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
359 PM EDT Thu Oct 12 2023

...New DISCUSSION, MARINE, AVIATION, HYDROLOGY...

.DISCUSSION...

Rest of Today-Tonight...Scattered showers and storms present over
the central portion of the forecast area haven't shown much in terms
of rotation over the last hour or so, supporting Cape 915MHz
profiler wind observations that show flow has become unidirectional,
decreasing the available SRH. Thus, the Tornado Watch has been
allowed to expire at 3pm. However, showers and storms continue to
move at a very brisk 35 to 45mph and could produce strong wind gusts
up to 50mph. Should a strong storm be able to develop, wind gusts to
60mph will remain possible. Lightning strikes and quick heavy
downpours due to training bands will also continue to be hazards.

Windy conditions were reported around the area this afternoon, with
gradient wind gusts up to around 35mph at times. Winds are beginning
to decrease around the area, so will allow the Wind Advisory to
expire at 4pm. However, breezy to windy conditions will remain
possible, especially around showers and storms, with southwest winds
15-20mph and gusts to around 30mph. Southwest flow and clearer skies
have allowed areas along and inland from the Treasure Coast to reach
the lower 90s. The Vero Beach Regional Airport has reached a high of
94 so far today as of around 3pm, shattering the previous record
high for the date of 91, last set in 2009.

Scattered showers and storms are expected to continue this evening
into the overnight hours, as bands of convection push southward
through the area and low pressure over the northern Gulf Coast
meanders around the area. Winds aloft will decrease overnight, so
storm motions will also diminish. However, cells could still push
northeastward at around 20-25mph, so a few could produce wind gusts
to around 40mph, as well as lightning strikes. PoPs overnight around
40-50% area-wide. Overnight lows in the mid to upper 70s, though
some lower 70s will be possible across northern Lake and Volusia
Counties.

Friday-Saturday (modified previous)... By daybreak Friday, an H5
ridge axis will extend from the Florida Straits through the Turks &
Caicos. Meanwhile, a branch of the subtropical jet will extend from
Louisiana into the Carolinas ahead of a low pressure system over the
Central Plains. Weak mid- level impulses of energy will continue to
ripple across the I-10 corridor. At the surface, a nearly stalled
front will bisect the Florida peninsula, extending west to east over
the north-central portion of the state. Anomalous tropical moisture
will continue to stream overhead. All combined, the pattern
continues to portend unsettled weather for us, with scattered to
numerous (50-70%) coverage of showers and storms as we head from
late morning into the afternoon Friday. Gusty winds from 40-50 mph
in wet microbursts are possible in stronger storms. Areas that see
repeated rounds of storms will have to contend with locally
excessive rainfall, with fairly common 3/4" to 1.50" tallies and
localized (10% chance of exceeding) 2-3" amounts in a few spots.

Then on Saturday, the Central Plains upper low will migrate into the
Ohio Valley, causing flow to begin to veer more NW aloft. This will
begin to push the front southward, albeit rather slowly at first.
Statistical guidance suggests that our northernmost communities
(roughly from Titusville to Orlando northward) will only see 10-20%
coverage of showers on Saturday, but that will build to 30-50%
coverage for the Space and Treasure Coasts, which will be aligned
ahead of the front and within the deep moisture axis.

Summerlike heat and humidity will be commonplace during this
timeframe, courtesy of near record-warm H85 T's of +18C to +20C
coincident with surface dew points in the 75-80F range. This will
allow us to threaten both record-warm maxima and/or minima at
several of our climate sites. Highs from 87-92F are forecast, with
heat index readings of 95-105F. Readings will be highest as one
travels southward across our forecast area.

Sunday into Next Week (modified previous)... A rex block attempts to
form at H5 as strong ridging transits toward Hudson Bay. To its
south, upper low pressure will unhurriedly move into the northern
Appalachians as we begin the new week. Here at home, H5 heights will
fall from near climatology on Sunday to the 1st-5th percentile by
Monday night. As a result, the weak cold front and moisture axis
will get kicked well south of the area, and some of the
driest/coolest air of the autumn season will readily take its place.

Sunday will be the transitional day. Breezy WNW winds will usher in
some drier and cooler air, with no mentionable rain chances to speak
of. Expect highs in the 80s, warmest (approaching 90F) along the
southern Treasure Coast. Partly to mostly sunny skies are forecast.

More significant cool/dry advection takes place Monday through
Wednesday. PW's will approach 1/2" near and north of Orlando, and
H85 T's will settle to +8 to +11C. The result will be much-below-
normal temperatures amid bright sunshine. Mid to upper 70s can be
expected each afternoon, with all but the immediate Treasure Coast
falling into the 50s by Tuesday and Wednesday mornings. Statistical
guidance suggests a 10-30% chance of a few places north of Orlando
dropping into the upper 40s on Tuesday and Wednesday mornings. EPS
EFI values for MaxT/MinT are already in the -0.7 to -0.85 range,
indicating the potential for very unusual temperatures for the time
of year.

Later in the week, the picture gets a bit murky. Ensembles indicate
that heights will begin to rise as the upper low shears out into the
Atlantic. The subtropical jet may also begin to strengthen to our
north once again, allowing moisture and disturbed weather to begin
lifting northward toward our weather. At this point, only low rain
chances (10-30%) are warranted on Thursday, as appreciable moisture
return is not likely to occur until at least Friday. High
temperatures will begin to warm as well, toward the low 80s.

&&

.MARINE...
Issued at 357 PM EDT Thu Oct 12 2023

Rest of Today-Tonight... Poor to hazardous boating conditions
persist this afternoon into tonight, as breezy to windy southwest
winds continue. Will see winds diminish into this evening, but winds
15-20kts will continue over the offshore waters into tonight. The
Small Craft Advisory will be allowed to expire for the nearshore
waters at 4pm, but the offshore waters will continue through 8pm due
to winds around 20kts in that area. Then, winds becoming 10-15kts
towards daybreak. Seas 3-5ft, with up to 6ft possibly creeping into
the offshore waters north of the Cape late tonight. In addition,
scattered showers and storms will remain possible, with stronger
cells producing wind gusts to around 35kts and lightning strikes.

Friday-Monday (previous)... Offshore-moving showers and storms are
expected on Friday, with the coverage beginning to lessen north of
Cape Canaveral on Saturday. Winds will remain SW to W through
Saturday (10-15 KT), then WNW to NW Sunday into Monday as a front
moves slowly southward through the area this weekend. Wind speeds
will freshen Saturday night through Monday from 13-18 KT, with some
potential for 20 KT winds Saturday night through Sunday behind the
cold front. Seas 2-4 ft nearshore, 3-5 ft, and up to 6 ft beyond 20
nm (highest in the Gulf Stream north of Sebastian Inlet).

&&

.AVIATION...
(18Z TAFS)
Issued at 357 PM EDT Thu Oct 12 2023

Active weather pattern continues this afternoon into the evening
hours, with VCTS across most terminals and VCSH along the Treasure
Coast terminals. SW winds 15 to 20 knots through the remainder of
the afternoon, with gusts up to 30 knots possible. TEMPOs in place
at MCO/ISM/SFB from 18-20Z and at LEE from 20-23Z for VIS/CIG
reductions due to TSRA. Extensions and/or additional TEMPOs may be
needed through the remainder of today depending on how showers and
storms evolve. Conditions forecast to improve late tonight, with
VCSH prevailing at most sites through 10Z. WSW winds pick up around
15Z between 5 to 10 knots. VCTS starting at 15Z tomorrow at
MLB/VRB/FPR/SUA.

&&

.HYDROLOGY...
Issued at 357 PM EDT Thu Oct 12 2023

The Saint Johns River at Astor is forecast to remain within Minor
Flood Stage into early next week. Above Lake Harney, river levels
are forecast remain in Action Stage also through early next week.
Both sites should see some oscillations of the the river level due
to locally heavy rains over or upstream of the gages.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  86  71  85 /  60  40  10  10
MCO  77  89  75  87 /  50  60  10  10
MLB  77  88  75  88 /  50  70  20  20
VRB  77  89  75  90 /  50  70  20  30
LEE  75  87  73  86 /  50  40  10  10
SFB  76  88  74  88 /  50  50  10  10
ORL  78  88  76  88 /  50  50  10  10
FPR  77  89  75  89 /  40  70  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.

AM...Small Craft Advisory until 8 PM EDT this evening for
	 AMZ570-572- 575.

&&

Leahy/Sedlock/Pendergrast/Tollefsen
Hazardous weather outlook, Oct 12, 9:37 AM EDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
937 AM EDT Thu Oct 12 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-130000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
937 AM EDT Thu Oct 12 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers and lightning storms will affect areas from Osceola
and Brevard Counties northward through this afternoon and into
this evening. Storm coverage will be more isolated to scattered
across Okeechobee and the Treasure coast counties. The primary
storm hazards will be damaging wind gusts 50 to 60 mph, repeated
rounds of heavy rainfall leading to localized flooding and
frequent lightning strikes. There will continue to be a tornado
threat across northern sections into early afternoon, with a
Tornado Watch in effect for Orange, Seminole, Lake, and Volusia
Counties through 3pm.

.FLOOD IMPACT...
An abundance of moisture and repeated rounds of heavy rainfall
will result in the potential for rainfall amounts of 1 to 3 inches
in a short period of time. The heaviest rainfall is forecast to
the north of a line that stretches from Kissimmee to Melbourne.
This heavy rainfall could lead to minor flooding.

.HIGH WIND IMPACT...
A Wind Advisory is in effect for all of east central Florida for
south to southwest winds 20 to 25 mph with gusts up to 40 mph.

.EXCESSIVE HEAT IMPACT...
The combination of above normal temperatures and high humidity
will produce peak heat indices of 102 to 107 from Orlando
southward.

.RIP CURRENT IMPACT...
A Moderate Risk of life-threatening rip currents continues at all
central Florida Atlantic beaches.

.MARINE THUNDERSTORM GUST IMPACT...
Strong to severe storms will be capable of winds gusts over 35
knots, possibly up to 50 knots, and frequent cloud to water
lightning across the local Atlantic waters, Intracoastal
Waterways, and inland lakes.

.WATERSPOUT IMPACT...
A few waterspouts will be possible through early afternoon, mainly
north of the Cape, as storms push offshore.

.WIND AND SEA IMPACT...
A Small Craft Advisory is in effect for both nearshore and
offshore zones of the adjacent Atlantic waters. Occasional gusts
to gale force is forecast over the offshore waters through mid
day. A gradual reduction in the wind speeds will occur this
afternoon and evening. Small Craft Advisories are in effect for
all of the east central Florida Atlantic waters through 4pm.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to remain within Minor
Flood Stage into early next week. Above Lake Harney, river levels
are forecast remain in Action Stage also through early next week.
Both sites should see some oscillations of the the river level
due to locally heavy rains over or upstream of the gages.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Lightning storms remain in the forecast through Saturday, then
much lower rain chances next week.

At least a Moderate risk of rip currents is expected through the
weekend at all central Florida Atlantic beaches.

.SPOTTER INFORMATION STATEMENT...
Spotters should closely monitor weather conditions and activate
as weather approaches.

Kelly/Leahy

In the hours before

Local storm report, Oct 12, 1:33 PM EDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
133 PM EDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     Tstm Wnd Gst     6 SSE Kennedy Space Cen 28.56N  80.67W
10/12/2023  M39 mph          Brevard            FL   Other Federal

            USSF tower 509 measured a thunderstorm wind gust of
            34kts/39mph from the southwest.

&&

Event Number MLB2300723

Sedlock
Local storm report, Oct 12, 1:34 PM EDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
134 PM EDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     Tstm Wnd Gst     4 S Playalinda Beach    28.60N  80.64W
10/12/2023  M52 mph          Brevard            FL   Other Federal

            USSF tower 311 measured a thunderstorm wind gust of
            45kts/51mph from the southwest.

&&

Event Number MLB2300724

Sedlock
Local storm report, Oct 12, 1:35 PM EDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
135 PM EDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Tstm Wnd Gst     3 SE Kennedy Space Cent 28.61N  80.67W
10/12/2023  M43 mph          Brevard            FL   Other Federal

            USSF tower 412 measured a thunderstorm wind gust of
            37kts/43mph from the southwest.

&&

Event Number MLB2300725

Sedlock
Local storm report, Oct 12, 2:37 PM EDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
237 PM EDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Tstm Wnd Gst     2 SSE Kennedy Space Cen 28.61N  80.69W
10/12/2023  M44 mph          Brevard            FL   AWOS

            AWOS site KTTS measured a thunderstorm wind gust of
            38kts/44mph from the west-southwest.

&&

Event Number MLB2300726

Sedlock
Local storm report, Oct 12, 3:02 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
302 PM EDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Tstm Wnd Gst     2 NNE Port Canaveral    28.44N  80.57W
10/12/2023  M41 mph          Brevard            FL   Other Federal

            USSF Wind Tower 0001 measured a 41 mph/36 kt wind gust
            out of the west.

&&

Event Number MLB2300727

MAT
Special weather statement, Oct 12, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
412 PM EDT Thu Oct 12 2023

FLZ053-347-447-547-647-747-122045-
Southern Brevard Barrier Islands FL-Osceola FL-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
412 PM EDT Thu Oct 12 2023

...A strong thunderstorm will impact portions of southern Brevard and
northeastern Osceola Counties through 445 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Holopaw, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa, and Cocoa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2782 8113 2830 8112 2835 8100 2835 8087
      2839 8089 2841 8082 2842 8082 2854 8052
      2846 8049 2839 8057 2819 8056 2795 8046
TIME...MOT...LOC 2012Z 239DEG 41KT 2806 8095

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Tollefsen

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 11:12 PM EDTSpecial Marine WarningMLB93 min
Oct 12, 3:28 AM EDTSpecial Weather StatementMLBLake32 min
Oct 12, 3:36 AM EDTWind AdvisoryMLBBrevard, Indian River, Lake, Martin, Okeechobee, Orange and 4 more12 hr
Oct 12, 3:41 AM EDTSpecial Weather StatementMLBFlagler34 min
Oct 12, 4:01 AM EDTSpecial Weather StatementMLBLake44 min
Oct 12, 4:06 AM EDTTornado WarningMLBLake24 min
Oct 12, 4:26 AM EDTTornado WarningMLBLake, Volusia34 min
Oct 12, 4:30 AM EDTSpecial Marine WarningMLB60 min
Oct 12, 4:56 AM EDTTornado WarningMLBVolusia49 min
Oct 12, 4:59 AM EDTSpecial Marine WarningMLB61 min
Oct 12, 11:23 AM EDTSpecial Weather StatementMLBOrange37 min
Oct 12, 11:56 AM EDTSpecial Marine WarningMLB94 min
Oct 12, 12:48 PM EDTSpecial Weather StatementMLBBrevard42 min
Oct 12, 2:15 PM EDTSpecial Marine WarningMLB45 min
Oct 12, 4:29 PM EDTSpecial Marine WarningMLB91 min

Nearby

Special Weather Statements in Florida, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.